Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

My levothyroxine side effects

I have been on my Levothyroxine for 3 weeks.
The first week, I felt a bit crazy, jittery when I tried to lay down to sleep and so on.
Now I am very tired, I wasn't even tired before I knew I had a thyroid issue and was put on the stuff. I just don't understand why I feel worse taking something rather than feel better than what I thought of as I was feeling just fine before.
And I have a strange lingering after taste in my mouth all day?
274 Responses
Avatar universal
I do not understand, either, why I felt worse after I started taking levothyroxine than I did before I started taking it, but I did. Either there was something about beginning to support my thyroid gland's struggles by taking T4 that allowed some of the classic symptoms of hypothyroidism to blossom for the first time, or it was a coincidence of timing and I would have felt worse whether I was taking medication or not.

Whatever the case, I went through many weeks of ups, downs, and bumpy times before my well-being improved significantly and became somewhat stable. During that time, if I averaged the up days and the down days, there was no doubt that levothyroxine was helpful and what I needed. All of that is behind me now, but I remember it clearly enough to be able to assure you: Feeling worse again/better again/worse again is not necessarily a bad sign.

By the way, some of my worst "downs" were after each dosage increase. Each time, I went through a days-long adjustment period of elevated blood pressure, a fairly rapid heart rate, and a general feeling of being "over-revved." Your jittery/crazy experience, followed by fatigue, might mean that your system is like mine in needing to make an initial adjustment.

There are standard questions that any forum member who hopes to help you should ask, so let me ask them. Are you taking a brand name of levothyroxine, not a generic? It is true almost always that generic drugs are just as good as brand names, but levothyroxine is a notable exception. Common wisdom says that you should be taking one of the brands (Levoxyl, Levothroid, Unithroid, or Synthroid).

Second, are you seeing a physician who is well equipped to treat hypothyroidism? Occasionally a primary care physician knows enough about thyroid disorders to be able to treat one, but for many of us, an endocrinologist who sees a lot of patients with thyroid problems (rather than dealing mostly with diabetes) is the best choice.

Whatever sort of physician is treating your thyroid problem, I hope it is someone you can see or talk to soon if your being very tired continues. Usually, a physician wants to wait until you have had six weeks of medication before considering a dosage increase, but believe me, it does not always make sense to wait that long. Be sure that you keep on taking your levothyroxine as prescribed, of course, but you also might want to talk to the physician after you have had four weeks of the medication.

Good luck, and I hope you will write again if you have any questions and/or a report of how you are doing.
Avatar universal
Hi, I'm also newly diagnosed with hypo (hashi). I had very few, VERY mild hypo symptoms. My TSH is 10. My MD put me on Levothyroxine and I only last 5 days on it because it made me feel so horrible! Shortly aftering taking the Levothyroxine (25mcg) I would feel drugged/intoxicated, nauseous, bad headache, warming/burning skin (especially on my face), and diarrhea. MD thought I might be having a reaction to fillers in it and swiched me to Snythroid (the brand). This is my 5th day of Snythroid. I didn't have most of those side effects (adverse reactions) on the Synthroid. HOWEVER, I STILL feel drugged or slightly intoxicated on the Synthroid (25mcg) for about 2 hours after taking it. Also a little nauseous a couple of times. Other posters have told me that the body "needs time to adjust" to the med. I hope that's the case!!!!  It's a cruel joke when the med makes you feel worse than the ailment you're taking it for!  As I said, I'm new to hypo and the meds, so I'm still learning and discovering too. Our MDs should be informing us about what to expect and our options. My Endo MD hasn't been much help. Good luck! Please let us know how you do!!!
Avatar universal
Thank you for responding.
This is all very new to me. I know before a month ago I felt great. I was walking every night, jogging up and down my stairs 10 times for excersize.

The reasons I was tested for thyroid was because I dropped things a lot or it took several tries to grab something.
Thats when it showed hypo tsh at 10. something. and she has reffered me to an endocronoligist because my last lab my antibodies cames back abnormal.  Who I have not seen yet. This has only been 3 weeks since my last appointment that she explained my tsh.
I do trust my Dr. I have only had her a year but she seems to be quite thorough. I will know more down the line, but I figured it was strange to feel worse than before I started.

My bottle says IC Levothiroxine, I assume it is not the generic. Again I'm not very sure about how I would know if it were.
Thank you
Avatar universal
As far as I know, Levothyroxine is the generic. Synthroid is the brand. The pharmacy will most likely give you the generic unless your Md specifically states on the scrpit to dispense the brand. That's what happened to me. I'm too new to hypo to know if dropping things is a symptom. You might also see a Neurologist if you're concerned. But as I said, I'm also new to this.
Avatar universal
I have some follow-up comments that I think (I hope) each of you will find encouraging, but my comments will have to wait until tomorrow, I am afraid. I am at the start of a crazy/busy day at work. Then I need to be here tomorrow, too, but being a Saturday, it will be a less crazy day. I promise to send you my thoughts sometimes tomorrow. For the moment: Thank you, both of you, for your input. We three have a LOT in common.
Avatar universal
Love to read your comments. Please post, still checking here.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.